Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2023, 4:22 PM MST for Santa Cruz County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2023, 4:22 PM MST (23:22 UTC)
- Expired
- Jul 28, 2023, 5:15 PM MST
- In force
- 53 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3195 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:02 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 2:02 PM MST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 202 PM MST Fri Jul 28 2023 .SYNOPSIS... An excessive heat warning remains in effect across portions of the region through this evening. Isolated to scattered mainly afternoon and evening showers and thunderstorms today, then an increase in moisture this weekend into early next week should result in cooler afternoon temperatures and more numerous and wetter showers and thunderstorms. && .DISCUSSION... Another excessively hot day across many of the lower deserts today with the strong upper ridge centered over western New Mexico. As of this writing, the majority of the convective activity remains over the Mogollon Rim and toward Mount Graham. This activity should slowly start to shift southwestward as convection becomes more outflow dominant. We are also expecting activity to start up near Santa Cruz County in the next few hours. With the west to southwest flow in place, we could see another day of convective activity impacting the Tucson metro around and after sunset. We continue to track a tropical wave currently evident on satellite imagery in the western Gulf of Mexico. The forecast is for this wave to track west across Mexico, round the base of the upper ridge, and eventually track northward across western Arizona early next week. At the very least, this system should bring about increased shower/thunderstorm coverage and modestly cooler temperatures. The best potential for more widespread thunderstorms appears to be Sunday, but everyday Saturday through Monday should resemble more closely to what we would normally expect this time of year with respect to thunderstorm activity. Atmospheric moisture decreases in the wake of the easterly wave. While daily chances of thunderstorms will persist, the coverage won't be as high as it will be over the weekend. && .AVIATION...valid through 29/12Z. SCT-BKN mid and high-level clouds developing this afternoon. Isolated to scattered SHRA/TSRA are expected potentially impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, afternoon SFC winds will be NWLY around 15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon before an increase in coverage and rainfall potential is expected this weekend. Storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Although sustained 20-foot winds will generally be less than 15 mph today, afternoon gusts to around 25 mph may occur. Much above normal temperatures are expected again today with high temperatures lowering a few degrees over the weekend and into the middle of next week. Valley min RH readings will generally range between 15-25% today and Saturday, then 20-30% for Monday and Tuesday before drying out to 15-25% on Wednesday and 10-20% for Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST this evening for AZZ504>506-509. && Public...Dang Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 3:34 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Fri Jul 28 2023
AZZ506-507-509-511-282300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
334 PM MST Fri Jul 28 2023
...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 400 PM MST...
At 333 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Aravaipa Canyon Wilderness, or 15 miles east of
Mammoth, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3280 11022 3264 11044 3294 11072 3314 11046
TIME...MOT...LOC 2233Z 134DEG 19KT 3281 11040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 27, 5:34 PM MST | Dust Storm Advisory | TWC | Cochise | 86 min |
| Jul 27, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 27, 6:00 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 59 min |
| Jul 27, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Jul 27, 8:24 PM MST | Special Weather Statement | TWC | 36 min | |
| Jul 27, 8:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 28 min |
| Jul 27, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jul 27, 9:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Jul 28, 3:34 PM MST | Special Weather Statement | TWC | Graham | 26 min |
| Jul 28, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 38 min |
| Jul 28, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima, Pinal | 64 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.